Previous issue ·  Next issue ·  Most recent issue · All issues   
Home Overview Authors Editorial Contact Subscribe

Journal of Operator Theory

Volume 44, Issue 2, Fall 2000  pp. 243-254.

Adjoints, absolute values and polar decompositions

Authors Douglas Bridges (1), Fred Richman (2), and Peter Schuster (3)
Author institution: (1) Department of Mathematics & Statistics, University of Canterbury, Christchurch, New Zealand
(2) Department of Mathematics, Florida Atlantic University, Boca Raton, FL 33431, USA
(3) Mathematisches Institut der Universitaet, Theresienstrasse 39, 80333 Munchen, Germany

Summary:  Various questions about adjoints, absolute values and polar decompositions of operators are addressed from a constructive point of view. The focus is on bilinear forms. Conditions are given for the existence of an adjoint, and a general notion of a polar decomposition is developed. The Riesz representation theorem is proved without countable choice.

Contents    Full-Text PDF